Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 7, 2021, 5:42 PM EDT for Cumberland County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 5:42 PM EDT (21:42 UTC)
- Expired
- Jul 7, 2021, 6:15 PM EDT
- In force
- 33 min
- Issued by
- NWS State College, PA
County Cumberland County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:20 PM EDT | TSTM WND DMG | 3 Ene Roxbury, PA | TREES UPROOTED IN LURGAN, PA. REPORT FROM FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS81 KCTP 072142 SPSCTP Special Weather Statement National Weather Service State College PA 542 PM EDT Wed Jul 7 2021 PAZ036-056-063-072215- Perry PA-Franklin PA-Cumberland PA- 542 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 615 PM EDT... At 542 PM EDT, Doppler radar indicated a strong thunderstorm over Upper Strasburg, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Chambersburg, Shippensburg, Scotland, Newville, Upper Strasburg, Roxbury, Big Spring State Park, Orrstown, New Germantown and Shippensburg University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3994 7762 4004 7781 4035 7760 4020 7731 TIME...MOT...LOC 2142Z 215DEG 16KT 4005 7767 $$ Jurewicz
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:01 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 7, 3:01 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service State College PA 301 PM EDT Wed Jul 7 2021 .SYNOPSIS... Last day of widespread hazy, hot, and humid conditions in central PA with another threat of strong to severe storms in the afternoon and evening. Seasonably cooler, but still humid on Thursday with numerous showers and locally heavy downpours. The precipitation pattern trends drier into the weekend before unsettled weather returns by early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Near term focus is on severe convective potential this afternoon into this evening over parts of central PA. Very warm/hot and humid throughout with potentially unstable airmass and mean layer CAPEs of 1400-2000 J/kg. Mid level cap is again in place and has stunted the vertical growth of cumulus field over most of central PA, but that is changing as we reach mid afternoon. A slow moving shortwave tracking into southwest PA is helping to break the cap as a ribbon of 700 mb winds of 20-25 kts propogates newd this afternoon. Convection has been ongoing since late this morning over southeast OH and WV, but so far unable to reach into the Laurels until very recently with the first shower of the day building along the Somerset/Bedford county border with MD. Further destablization is expected this afternoon, but will be wrestling the cap. Potential is there for strong wind gusts given robust DCAPE values, so this evoluation will be watched in time for possible WW issuance. Farther to the NW and NE, Deep layer shear is more supportive of organized line segments and damaging winds, and SVR WW extend into far northwest PA (just west of Warren County), as well as from the BGM area through the Endless Mountains to the Mid Susq River Valley. Storms with isolated wind damage and locally heavy rainfall expected to develop this afternoon and evening, but similar to Tue aftn, the capping inversion will be difficult to overcome the farther south you look. Thermodynamics (CAPE) will be the main catalyst with ample moisture and instability fueling thunderstorm development...and still some isolated strong storms are possible. Despite good storm motions, air mass is capable of locally heavy rain rates given high dewpoints and PWs around 1.5 inches. WPC D1 MRGL risk ERO (1 out of 4) remains in place through this evening with isolated short-duration flood threat for the most flashy locations that can experience repeat rounds or west- east oriented line segments. The gradual uptick in convection will last through late afternoon and early evening, followed by coverage that could last into late evening or just beyond midnight. Model blends paint the highest precip probs across the NW 1/2 of the area late tonight into early Thursday morning. It will be another muggy night in CPA with minTs in the 65-75F range. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Focus shifts to heavy rain potential on Thursday as the approach of mid/upper trough through the Great Lakes combined with moist south/southwest flow ahead of TS Elsa continues to raise concerns about potential heavy rainfall on Thursday. An overall western trend has continued in model guidance today, raising some concerns for my far southeastern counties to potentially be on the periphery of heavy rains. There remains uncertainty in how convective bands may setup, leading to low confidence in how far west precip trends will evolve. WPC D2 SLGT risk ERO (2 out of 4) includes the eastern 1/3 of the CWA. We will continue to monitor with heavy rain/ff becoming the primary hazards on Thursday. As of now, PHI and LWX will be bordering our southeast counties with Flash Flood Watches as 2 to locally 4" is targeting areas just ESE of my counties. Increased cloud cover and anticipated widespread shower activity will shave about 7-10 degrees from recent highs with fcst maxTs in the mid 70s to mid/upper 80s. It will remain humid with dewpoints holding in the 65-70F range. Latest NHC track takes TS Elsa off the NJ coast by 12Z Friday but the cone of uncertainty has been brought a bit farther to the west so we may see some rain from Elsa clip the southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Showers may linger on Friday, but coverage should be much less than Thursday. Conditions should dry out into Friday night. Models are now suggesting we may not be "out of the woods" with a few showers now possible into Saturday due to persistent upper troughing. 24hrMaxTChange is pretty much neutral Thu into Friday with the most noticeable airmass change set to occur Friday night with fcst lows in the mid 50s/60s. Conditions on Saturday improve slightly, with another chance of afternoon showers and thunderstorms. By Sunday/Monday, another upper-level trough and surface low-pressure system will contribute to showers and thunderstorms for the start of next week. Unsettled pattern looks to continue into the middle of next week with multiple shortwaves bringing the chance for showers/thunderstorms. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Widespread VFR expected early this afternoon, though we should see an increase in SHRA/TSRA late this afternoon and evening. Expecting convection to start first in the southwest and spread north and east through the evening. Any TSRA could lead to brief reductions in visibility and gusty winds. Most terminals should be dry tonight, though a few SHRA could persist across the west overnight. Outlook... Thu-Fri...Occasional restrictions likely in SHRA/TSRA. Sat...Improved conditions, although a few SHRA/TSRA remain possible. Sun...Chances of afternoon SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for PAZ036-056-057- 059-063>066. && SYNOPSIS...DeVoir/Steinbugl NEAR TERM...DeVoir SHORT TERM...DeVoir/Steinbugl LONG TERM...Dangelo/Colbert/Travis AVIATION...Martin/Travis
Hazardous weather outlook, Jul 7, 2:42 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service State College PA 242 PM EDT Wed Jul 7 2021 PAZ064>066-081845- Adams-York-Lancaster- 242 PM EDT Wed Jul 7 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Locally heavy rainfall and isolated flooding are possible from isolated strong thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall and isolated flooding are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017-081845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- 242 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong thunderstorms with isolated damaging winds are possible this afternoon and evening. Locally heavy rainfall may result in isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall and isolated flooding are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-051>053-058-081845- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Schuylkill- 242 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Strong thunderstorms with gusty winds are likely this afternoon and evening. Isolated damaging wind gusts are possible. Locally heavy rainfall may result in isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall and isolated flooding are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ018-019-024>028-033>035-045-049-050-081845- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Southern Clinton-Union-Snyder- 242 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong thunderstorms with gusty winds are possible this afternoon and evening. An isolated damaging wind gust is possible. Locally heavy rainfall may result in isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall and isolated flooding are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063-081845- Franklin-Perry-Dauphin-Lebanon-Cumberland- 242 PM EDT Wed Jul 7 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Strong thunderstorms with gusty winds are possible this afternoon and evening. An isolated damaging wind gust is possible. Locally heavy rainfall may result in isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall and isolated flooding are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 7, 5:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 4 ENE BERLIN 39.94N 78.89W
07/07/2021 SOMERSET PA UTILITY COMPANY
TREES DOWN ON WIRES ON GLADES PIKE.
&&Special weather statement, Jul 7, 5:27 PM EDT, 15 minutes before
Special Weather Statement National Weather Service State College PA 527 PM EDT Wed Jul 7 2021 PAZ017-024-072200- Clearfield PA-Cambria PA- 527 PM EDT Wed Jul 7 2021 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA COUNTIES UNTIL 600 PM EDT... At 527 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from 10 miles north of Northern Cambria to Hastings. Movement was northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Northern Cambria, Patton, Hastings, Carrolltown, Prince Gallitzin State Park, Irvona, Coalport, Westover, Mahaffey, Burnside, Lumber City and New Washington. LAT...LON 4100 7854 4067 7849 4059 7876 4081 7880 TIME...MOT...LOC 2127Z 232DEG 18KT 4080 7874 4065 7871 Banghoff
Local storm report, Jul 7, 5:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 3 ESE SHANKSVILLE 40.00N 78.85W
07/07/2021 SOMERSET PA UTILITY COMPANY
TREES DOWN ON WIRES.
&&Local storm report, Jul 7, 5:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG SCHELLSBURG 40.05N 78.65W
07/07/2021 BEDFORD PA UTILITY COMPANY
TREES DOWN ON WIRES NEAR SCHELLSBURG.
&&Special weather statement, Jul 7, 5:38 PM EDT, 4 minutes before
Special Weather Statement National Weather Service State College PA 538 PM EDT Wed Jul 7 2021 PAZ004-072215- Warren PA- 538 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 615 PM EDT... At 537 PM EDT, Doppler radar indicated a strong thunderstorm over Youngsville, moving east at 15 mph. Penny size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Warren, Youngsville, Russell, Warren South, Chapman State Park, Starbrick and Clarendon. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4183 7943 4192 7942 4197 7905 4173 7908 TIME...MOT...LOC 2137Z 273DEG 15KT 4186 7934 Banghoff
Special weather statement, Jul 7, 5:42 PM EDT, 0 minutes before
Special Weather Statement National Weather Service State College PA 542 PM EDT Wed Jul 7 2021 PAZ036-056-063-072215- Perry PA-Franklin PA-Cumberland PA- 542 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 615 PM EDT... At 542 PM EDT, Doppler radar indicated a strong thunderstorm over Upper Strasburg, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible. Locations impacted include... Chambersburg, Shippensburg, Scotland, Newville, Upper Strasburg, Roxbury, Big Spring State Park, Orrstown, New Germantown and Shippensburg University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3994 7762 4004 7781 4035 7760 4020 7731 TIME...MOT...LOC 2142Z 215DEG 16KT 4005 7767 Jurewicz
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:35 PM EDT | Special Weather Statement | CTP | Fulton | 40 min |
| Jul 7, 4:00 PM EDT | Special Weather Statement | CTP | Warren | 45 min |
| Jul 7, 4:05 PM EDT | Special Weather Statement | CTP | Somerset | 25 min |
| Jul 7, 4:12 PM EDT | Special Weather Statement | CTP | Somerset | 33 min |
| Jul 7, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 47 min |
| Jul 7, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 38 min |
| Jul 7, 4:44 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 61 min |
| Jul 7, 4:46 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jul 7, 4:48 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Jul 7, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 51 min |
| Jul 7, 4:59 PM EDT | Special Weather Statement | CTP | Warren | 31 min |
| Jul 7, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 53 min |
| Jul 7, 5:12 PM EDT | Special Weather Statement | CTP | Blair | 33 min |
| Jul 7, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 41 min |
| Jul 7, 5:23 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 37 min |
| Jul 7, 5:27 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| Jul 7, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 25 min |
| Jul 7, 5:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Jul 7, 5:48 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 57 min |
| Jul 7, 5:50 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 40 min |
| Jul 7, 5:55 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 65 min |
| Jul 7, 6:00 PM EDT | Special Weather Statement | CTP | Elk | 30 min |
| Jul 7, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Huntingdon | 48 min |
| Jul 7, 6:22 PM EDT | Special Weather Statement | CTP | Mifflin | 23 min |
| Jul 7, 6:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 61 min |
| Jul 7, 6:36 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Mifflin | 39 min |
| Jul 7, 6:37 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 37 min |
| Jul 7, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 77 min |
| Jul 7, 6:56 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Mifflin, Snyder, Union | 49 min |
| Jul 7, 7:09 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder | 36 min |
| Jul 7, 7:19 PM EDT | Areal Flood Advisory | CTP | Warren | 116 min |
| Jul 7, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Montour, Northumberland, Union | 44 min |
| Jul 7, 7:44 PM EDT | Areal Flood Advisory | CTP | McKean, Potter | 2 hr |
| Jul 7, 7:48 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Jul 7, 7:50 PM EDT | Special Weather Statement | CTP | Tioga | 10 min |
| Jul 7, 7:51 PM EDT | Special Weather Statement | CTP | Potter | 24 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.